Statins like atorvastatin, rosuvastatin and simvastatin are prescribed in huge quantities. We estimate that over 34 million Americans are taking such cholesterol-lowering drugs every day. Many health professionals believe that these drugs cause few, if any, side effects. We will not discuss muscle pain or weakness in this article. We will ask whether drugs like rosuvastatin cause cataracts. That’s because of questions from readers like this one:
Will Rosuvastatin Cause Cataracts? Doctors Say No:
Q. After reading that cataracts could be a side effect of Crestor, I asked two of my physicians about it. Both seemed stunned and said they never heard of that side effect. I believe, however, that my sudden onset of cataracts was directly related to the Crestor I’ve been taking to control my cholesterol.
Why Are Doctors Unaware of Statins & Cataracts?
A. It is not surprising that your physicians were unaware of the link between statins like rosuvastatin (Crestor) and cataracts. This eye condition is not listed as a side effect in the official prescribing information for Crestor.
An Early Warning Signal Linking Statins & Cataracts:
Early animal research suggested that dogs and rodents given statins developed cataracts. One scientist noted that the lens of the eye requires cholesterol for normal function and warned about the possibility of cataracts in humans a very long time ago (JAMA, March 27, 1987).
This concern wasn’t confirmed in human studies until 2010. Researchers in the UK analyzed data from general practices treating two million people (BMJ, online, May 20, 2010). This study revealed a surprisingly strong connection between statin use and cataract formation. Canadian researchers reported a 50 percent increased risk of posterior subcapsular cataracts among statin users (Optometry and Vision Science, Aug. 2012).
There is still controversy about this association, however (Journal of the American Heart Association, March 20, 2017). Many physicians believe that the cardiovascular benefits derived from statins outweigh the potential risk of cataracts.
Other Readers Report In:
Avril in West Point, Virginia shares this experience:
“In November my cataracts were progressing very slowly. My eye doctor told me that at this slow rate he expected that I wouldn’t need to ever have surgery.
“I am 75. After taking atorvastatin and fluoxetine for three month, I now need cataract surgery. My fibromyalgia is out of control and I am experiencing extreme fatigue and weakness with little exertion. I have had controlled Fibromyalgia for many years, but the weakness and fatigue is new since taking these 2 drugs.”
Nancy in Arlington Heights, Illinois loves TV commercials with side effects:
“I liked the comment ‘when I mentioned to my M.D. that there could be a link with cataracts and statins, the doctor had a ‘deer in the headlight look and just shrugged.’ What is it with doctors that they just push all kinds of pills at us for every ailment? I have never had one that mentioned the side effects and if I have a problem they just tell me that its better than having a stroke.
“I think the commercials for medications on TV are a good thing. Most of the time there is mention that the side effects seem to be worse than the drug. I have stayed away from statins but I do take nasty blood pressure medication. I try to eat right and exercise but its not enough. I wish there was some better options than the drugs.”
J.N. Went back in history and notes:
“When statins were first introduced into medicine it was recommended in the Mevacor package insert to have annual checkup for cataracts so this is NOT NEW.”
J.N. is quite right…but the warning disappeared and most health professionals forgot it was ever there. Physicians who have graduated from medical school in the last 20 years have probably never heard about this issue.
Here is a more in-depth review of the question:
Statins and Cataracts: Why Did It Take So Long to Uncover This Connection?
Please let us know what you think about the question: could rosuvastatin cause cataracts?